Limits...
Development of pseudomembranous colitis four months after initiation of rifampicin.

Choi JM, Kim HH, Park SJ, Park MI, Moon W - Case Rep Gastroenterol (2011)

Bottom Line: His symptoms completely resolved within 2 weeks.Antitubercular treatment was restarted by replacing rifampicin with levofloxacin.The patient did not present with diarrhea or bloody stool throughout the rest of treatment.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Kosin University College of Medicine, Busan, Korea.

ABSTRACT
Pseudomembranous colitis (PMC) may develop with long-term antibiotic administration, but is rarely reported to be caused by antitubercular agents. We present a case of PMC that occurred 120 days after starting rifampicin. A 74-year-old man was diagnosed with pulmonary tuberculosis and started on a standard HERZ regimen (isoniazid, ethambutol, rifampicin, pyrazinamide). After 4 months of HERZ, he presented with frequent bloody, mucoid, jelly-like diarrhea and lower abdominal pain. Sigmoidoscopy revealed multiple whitish plaques with edematous mucosa that were compatible with PMC. Biopsies from these lesions showed ulcer-related necrotic and granulation tissue. We stopped antitubercular treatment and started the patient on oral metronidazole. His symptoms completely resolved within 2 weeks. Antitubercular treatment was restarted by replacing rifampicin with levofloxacin. The patient did not present with diarrhea or bloody stool throughout the rest of treatment.

No MeSH data available.


Related in: MedlinePlus

Pathologic findings reveal innumerous neutrophils aggregated and infiltrated between superficial crypts at the surface of the colonic mucosa. Infiltration of aggregated neutrophils induces distension and damage of superficial crypts. Fragments of damaged surface epithelium are also observed with much mucus material and numerous red blood cells. Hematoxylin and eosin staining, ×200.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
getmorefigures.php?uid=PMC3037994&req=5

Figure 3: Pathologic findings reveal innumerous neutrophils aggregated and infiltrated between superficial crypts at the surface of the colonic mucosa. Infiltration of aggregated neutrophils induces distension and damage of superficial crypts. Fragments of damaged surface epithelium are also observed with much mucus material and numerous red blood cells. Hematoxylin and eosin staining, ×200.

Mentions: On physical examination, the patient was febrile, and his vital signs were within normal limits. His bowel movements were very frequent and his abdomen was soft and flat. Tenderness was noticed in the left lower quadrant of the abdomen without rebound tenderness. The patient's white blood cell count was 5,300/mm3, but serum C-reactive protein and erythrocyte segmentation rate were markedly elevated at 4.41 mg/dl and 57 mm/h, respectively. Sigmoidoscopy revealed multiple yellowish plaque lesions from the rectum to the sigmoid colon (fig. 2a), and mucosal biopsy from the sigmoid colon showed small collections of neutrophils between crypts at the summit of the mucosa with tufts of damaged surface epithelium (fig. 3).


Development of pseudomembranous colitis four months after initiation of rifampicin.

Choi JM, Kim HH, Park SJ, Park MI, Moon W - Case Rep Gastroenterol (2011)

Pathologic findings reveal innumerous neutrophils aggregated and infiltrated between superficial crypts at the surface of the colonic mucosa. Infiltration of aggregated neutrophils induces distension and damage of superficial crypts. Fragments of damaged surface epithelium are also observed with much mucus material and numerous red blood cells. Hematoxylin and eosin staining, ×200.
© Copyright Policy - open-access
Related In: Results  -  Collection

License 1 - License 2
Show All Figures
getmorefigures.php?uid=PMC3037994&req=5

Figure 3: Pathologic findings reveal innumerous neutrophils aggregated and infiltrated between superficial crypts at the surface of the colonic mucosa. Infiltration of aggregated neutrophils induces distension and damage of superficial crypts. Fragments of damaged surface epithelium are also observed with much mucus material and numerous red blood cells. Hematoxylin and eosin staining, ×200.
Mentions: On physical examination, the patient was febrile, and his vital signs were within normal limits. His bowel movements were very frequent and his abdomen was soft and flat. Tenderness was noticed in the left lower quadrant of the abdomen without rebound tenderness. The patient's white blood cell count was 5,300/mm3, but serum C-reactive protein and erythrocyte segmentation rate were markedly elevated at 4.41 mg/dl and 57 mm/h, respectively. Sigmoidoscopy revealed multiple yellowish plaque lesions from the rectum to the sigmoid colon (fig. 2a), and mucosal biopsy from the sigmoid colon showed small collections of neutrophils between crypts at the summit of the mucosa with tufts of damaged surface epithelium (fig. 3).

Bottom Line: His symptoms completely resolved within 2 weeks.Antitubercular treatment was restarted by replacing rifampicin with levofloxacin.The patient did not present with diarrhea or bloody stool throughout the rest of treatment.

View Article: PubMed Central - PubMed

Affiliation: Department of Internal Medicine, Kosin University College of Medicine, Busan, Korea.

ABSTRACT
Pseudomembranous colitis (PMC) may develop with long-term antibiotic administration, but is rarely reported to be caused by antitubercular agents. We present a case of PMC that occurred 120 days after starting rifampicin. A 74-year-old man was diagnosed with pulmonary tuberculosis and started on a standard HERZ regimen (isoniazid, ethambutol, rifampicin, pyrazinamide). After 4 months of HERZ, he presented with frequent bloody, mucoid, jelly-like diarrhea and lower abdominal pain. Sigmoidoscopy revealed multiple whitish plaques with edematous mucosa that were compatible with PMC. Biopsies from these lesions showed ulcer-related necrotic and granulation tissue. We stopped antitubercular treatment and started the patient on oral metronidazole. His symptoms completely resolved within 2 weeks. Antitubercular treatment was restarted by replacing rifampicin with levofloxacin. The patient did not present with diarrhea or bloody stool throughout the rest of treatment.

No MeSH data available.


Related in: MedlinePlus